Skip to content
Side effects of Statin drugs
avatar
Okiemomma2012 posted:
I have been on cholesterol medication for about two years now. I am having side effects ranging from insomnia, nausea, anxiety, depression, severe muscle pain in my legs.. Is this something I will just have to live with? I have two school age children, I have days where I am barely functioning. Is anybody else experiencing these types of side effects? Doctor put me on Ambien so I would be able to sleep and
ocoq10 for the muscle pain. I would be thankful for any advice, I have a doctor appointment scheduled because I feel like I can't cope with this much longer.
Reply
 
avatar
billh99 responded:
I have seen several doctors say that they test the vit D level and if low give high dosage of supplements to bring it up before starting a statin. And they claim that they have very few patents with problems taking the statin.

So have your doctor check your vit D level.

Also some patient have been prescribed a low dosage of statin taking if every other day or every 3rd day. They still get some, but not as much, positive effects from the statin, but limited side effects.
 
avatar
sasha753 responded:
I am one of about 3% of people that cannot take statins. My doctor put me on Colestipol tablets and it is doing a great job. Ask you doctor about it.
 
avatar
jackofalldiseases responded:
I cannot take statins they cause me to have pain in my legs as well. I do not remember the name of it but it breaks down the muscles in your body and it can affect more than just your legs. Some people can become paralyzed from it, you need to talk to your doctor about this, I have been on so many different cholesterol meds since and cannot use any of them which is also dangerous for my health...... In short ask your doctor about the damage to your body from statins and see if he can do something else.
 
avatar
janeart replied to jackofalldiseases's response:
I have delared war on chemical drugs after so many side effects. My former doctor on the other coast never overdosed me in 11 years . I have a fib. I had two minor tia's and got put on statins and pradaxa. After feeling like I was half alive, I decided to listen to some people on thenaturopath way of treating a slight hbp. Did a lot of reasearch, got off the statins and the pradaxa and the cardiologist. I have two good primaries and a lot of online help. Feeling fine and take my bp daily. My lipid tests were in a safe place. I am 83 and "farm bred." LOL
 
avatar
Coineach replied to jackofalldiseases's response:
I too have had serious side effects from 3 different meds containing statins. Along with the problems of pain in my legs and muscles, my lower legs, calf area, went numb to the point that I would stumble. The most serious and dangerous effect was dizziness and passing out. This happened with two different meds. Passing out was almost instantanious. Fortunatly, I was not driving at the time as it could have caused serious injury or death. One med I took caused my whole body to feel like it was sunburned and caused my heart rate to go over 85, while I was sleeping. It took weeks for the side effects to disappear and for me to feel normal again. I am tired of these doctors and drug companies prescribing medicine when they know there are dangerous side effects. I told the last doctor I would rather die of natural causes than die from drugs. Don't know what is next!
 
avatar
An_247164 responded:
Why are you still taking them? Have your doctor try a different
one at a lesser dose. Evaluate that. You can also cut the dose yourself. Many of the older statins are easier to tolerate. I was a basket case due to statins. Yes, many of us have had the same symptoms. Finally, my vitamin D was tested and that helped tremendously. I still have problems but nothing like before.Take control of your own health.
 
avatar
firedog629 responded:
Dear Okiemomma: I have been on statin drugs since N November 2007 after having by-pass surgery.Had lots of muscle pain until a rehab nurse suggested COq10. This did the job and have had no problem since. Be sure to use good quality COq10....not the cheap stuff ! Good luck ..RDG
 
avatar
Anon_170923 responded:
If you haven't already, ask your doctor to try a different medicine. I too suffered from some of the side effects until the proper medication was found. I have had no ill effects in over 5 years
 
avatar
Normahi responded:
You always hear people talking about CoQ10, but it doesn't work by itself, at least it didn't for me and many of my friends. I don't have any problems with my Lipotr now. I take a natural supplement of biocritical PRiORA every day. It is true that some people simply can not take statins, and I thought that were true for me until I learned there is an important aspect of nutrition in all of this.
 
avatar
frankmh responded:
1) get your Creatine kinase level tested.(CK is an enzyme found in the heart, brain, skeletal muscle) it can be raised by statins. it will give you a good idea as to how much the statins are effecting your muscles. consider with your doc to lower your statin and add something like EZETROL, which also lowers cholestrol but not via the same method as statins. i found the combo of Crestor and Ezetrol worked well. ( not sure if the drug names are the same, I live in South Africa)
 
avatar
ike4573 responded:
I also have side affects of nausea,anxiety attacks, depression,lack of appetite and insomnia at times. I could not figure the reasons why because I have no logical reasons to feel this way! After reading your situation,i am beginning to realize that perhaps it is caused by the 20mg simvastatin that I have been taking for the past years for reducing my cholesterol.My Doctor switched me to 20 mg Pravastatin, however,
I am going to cut my dosage in half to see if that would help me.
I will consult with my heart Doctor later,I hope this helps both of us!
Ron I.
 
avatar
iride6606 replied to ike4573's response:
Ron,

You should always ask your doctor about changing your dosage, Frankly 10mg of Pravastatin won't really do much and it will make it more difficult to see if your treatment is working. Is your cholesterol high? If it is controlled, I would talk to my doctor about trying to go without for 60 days and retest, see if you can get by without. I certainly would not change your dosage, just talk to them about your concerns.

JJ
 
avatar
oldie28 replied to janeart's response:
i'm 83 too. One stent 2 years ago and apparently sucessful. I have long wanted to throw drugs away but cannot tell which are giving me the willies. I stopped statin etc five days ago and keep only cardvedilol. My test too are good. But I am sick and weary and anxiety-gripped a coulpe hours a day, the rest tired listless and suddeny jump on my bike for 5kms with no ill effects whatever. This clear the willies now and them . if not i take .50 Xanax whichnornally relieves me.Are you free of this anxiety nuisance - GAD, General Anxiewty disorder?. Even so please keep us informed of your bold anti-drug regime.
 
avatar
TH145 responded:
After 10 years on lipitor I just recently began to experience the leg/back pain I see others discussing - I went to my Doc - had blood checked and all good but she took me off the drug for now. I'm comforted to hear that others have experienced this - it's not fun! I have been off it for 2 weeks and back pain has subsided but leg pain continues. I'm just going to try and play through the pain - and hope that in time the problems go away...I'm hoping it's a matter of a few weeks!


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Lower Cholesterol by changing my chemical balance - eating habits
With a history of heart disease in my family (father), I was all to aware of the need to keep my numbers under control. A few years ago, I ... More
Was this Helpful?
32 of 33 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.